Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 239, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Oct 10, 2021, 8:16 AM EDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2021, 8:16 AM EDT (12:16 UTC)
- Expired
- Oct 10, 2021, 9:00 AM EDT
- In force
- 44 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 126 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 0.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
510
WHUS52 KKEY 101216
SMWKEY
GMZ073-101300-
/O.NEW.KKEY.MA.W.0239.211010T1216Z-211010T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
816 AM EDT Sun Oct 10 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Straits of Florida from Craig Key to west end of Seven Mile Bridge
20 to 60 nm out...
* Until 900 AM EDT.
* At 815 AM EDT, strong thunderstorms with possible waterspouts were
located 20 nm southwest of Elbow Cay. The strong thunderstorms
were nearly stationary.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can quickly form and capsize boats, cause
considerable damage to vessels and create suddenly higher
waves. Expect wind gusts in excess of 34 knots, suddenly
higher waves, frequent lightning, and heavy downpours.
* The strong thunderstorms will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.
&&
LAT...LON 2384 8108 2408 8045 2391 8032 2376 8065
2368 8101
TIME...MOT...LOC 1215Z 285DEG 1KT 2384 8068
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
JAM1 follow-up statement
711
FZUS72 KKEY 101303
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
903 AM EDT Sun Oct 10 2021
GMZ073-101312-
/O.EXP.KKEY.MA.W.0239.000000T0000Z-211010T1300Z/
903 AM EDT Sun Oct 10 2021
...THE SPECIAL MARINE WARNING EXPIRED AT 900 AM EDT...
The affected areas were...
Straits of Florida from Craig Key to west end of Seven Mile Bridge 20
to 60 nm out...
The thunderstorm is moving out of the area and will soon no longer
poses a significant threat to boaters.
LAT...LON 2384 8108 2408 8045 2391 8032 2376 8065
2368 8101
TIME...MOT...LOC 1302Z 285DEG 1KT 2384 8067
$$
JAMWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 10, 5:34 AM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Oct 10, 5:34 AM EDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Key West FL 534 AM EDT Sun Oct 10 2021 .DISCUSSION... Things got quiet in a hurry across the Florida Keys overnight. We started out very active initially with showers and thunderstorms pushing south across the Keys and out over the Straits of Florida. This activity left our area of responsibility shortly after midnight and quickly dissipated. Since then BYX shows only isolate activity on the outer fringes our coastal waters. We remain under the influence of a large upper level trough that extends from the north coast of Cuba into the Mid-Atlantic and New England states. This upper level trough is responsible for the "front" that came through the area yesterday which brought all of the convection. That surface feature has diminished in to a weak surface trough. Meanwhile, the upper level trough is beginning to pinch off from the main flow. As it pinches off, it will become a cut-off low and meander in the general vicinity of the Florida Keys. This feature will largely dictate our sensible weather through at least the next 5 to 7 days. Starting with today, we will remain under a weak but moist cyclonic confluent flow which will trigger additional showers and thunderstorms later today. The best confluence looks to occur in the upper Keys in conjunction with a thermal trough that will develop across south Florida. Across the lower and middle Keys, light surface flow may actually support another weak reverse cloud line this afternoon. That said, have maintained chance PoPs across the entire island chain, but especially the middle and upper Keys. As the aforementioned upper level trough transitions to a cut-off low, drier air in the mid levels will pivot over the region starting this afternoon and continuing into Monday. This will scour all but the moisture in the BL. Meanwhile, a splintered surface high will stretch from the Mississippi Delta northeast into the Great Lakes region. At the same time, a surface low will sit off the Carolina coast. This will put us in a pressure minimum, where winds will tend to be light and variable at times today through Monday night. As a result of limited moisture and weak flow, rain chances will taper back slightly tonight. Thereafter, the surface low along the Carolina coast will eventually shift further northeast, allowing the surface ridge to build. As it builds our winds will become more definitively from the east starting Tuesday. The upper level cut-off low at this point will begin to wobble across the Bahamas, Cuba, and southeast Florida, including the Florida Keys. Over time it will eventually slide southwest. As it transits across the area, models indicate that the atmosphere column will moisten and allow for deeper showers to develop in the easterly flow. If model trends continue to support this deeper layer moisture, may need to adjust PoPs upward for Thursday and beyond. && .MARINE... No watches, warnings, or advisories are in effect for the Florida Keys coastal waters. Light to gentle variable breezes have clocked around to the northwest this morning. Expecting light to gentle west to northwest breezes to prevail today with the exception of the waters off the upper Keys. There winds will clock around to the west and southwest in the afternoon. Generally expecting light to gentle breezes to prevail through Tuesday. Thereafter, ridging will build across the southeast U.S., leading to freshening easterly breezes starting Tuesday night. An unsettled weather pattern will remain in place over the Florida Keys coastal waters with a near daily threat of thunderstorms. && .AVIATION... VFR conditions will prevail for both EYW and MTH through tomorrow. Light flow, near 5 knots, and moist air may result in another day of reverse cloud line this afternoon. Due to the high uncertainty of said cloud line, have kept out VCSH at this time. && .CLIMATE... On this day in 1870, a Hurricane moved slowly northeast through the straits just south of the Keys (from the 9th-11th), causing 1200 deaths (according to Wikipedia). && .PRELIMINARY POINT TEMPS/POPS... Key West 88 78 88 78 / 30 20 20 30 Marathon 89 77 88 78 / 40 30 30 30 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...LIW Aviation/Nowcasts....JAM/11 Data Acquisition.....JAM/11 Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 10, 4:26 AM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 426 AM EDT Sun Oct 10 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-110830- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 426 AM EDT Sun Oct 10 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected. The primary thunderstorm hazard will be lightning strikes. The Key West tide gauge has measured high tides up to a half foot above the predicted tides for the past several days. A Coastal Flood Statement may need to be extended into Monday morning. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated thunderstorms are expected. The primary thunderstorms hazard will be lightning strikes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 11:40 PM EDT | Special Marine Warning | KEY | 34 min | |
| Oct 10, 6:26 PM EDT | Special Marine Warning | KEY | 40 min | |
| Oct 10, 7:56 PM EDT | Special Marine Warning | KEY | 19 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.